Hail, Lawrence
- When
- June 5, 3:20 PM EST
- Where
- Lawrence County, New Castle
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.000, -80.350
9 thunderstorm wind, 4 hail, 1 flash flood, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 5, 1:15 PM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 215 PM EDT WED JUN 5 2002 WHATEVER CAP IS LEFT IS JUST ABOUT GONE. EXPECT SPC WATCH NEXT COUPLE OF HOURS. MODELS HAVE SLOWED FRONT DOWN AND WILL BRING A WAVE ALONG IT THURS MID DAY. TRAINING OF CELLS OVERNIGHT A GOOD BET AS FRONT LINES UP WITH UPPER FLOW WITH SHORT WV APPROACHING. FEEL NORTHERN EXTENT OF HEAVY QPF MAY BE OVERDONE SO WILL GO WITH FLOOD WATCH ALL BUT NORTHERN TIER COUNTIES THROUGH THURS MORNING. RIDGE FINALLY BUILDS IN LATER IN THE DAY THURS WITH ANY LINGERING PRECIP ENDING BY EVENING. NEXT CHANCE PRECIP MONDAY AS SW FLOW RETURNS. TEMPS SIMILAR TO MOS. PIT 64 70 55 76 / 90 80 30 0 HLG 67 72 55 76 / 90 80 30 0 MGW 67 70 55 76 / 90 80 30 0 ZZV 66 72 54 78 / 90 80 10 0 PHD 64 71 54 78 / 90 80 10 0 FKL 60 66 49 73 / 80 60 30 0 DUJ 61 66 49 72 / 80 60 30 0 LBE 64 70 55 76 / 90 80 30 0 BTP 60 66 49 73 / 80 60 30 0 IDI 64 70 55 76 / 90 80 30 0 ODM 63 67 54 70 / 90 80 40 10 .PBZ... MD...FLOOD WATCH FOR TONIGHT INTO THURS MORNG FOR ZONE MDZ001. OH...FLOOD WATCH FOR TONIGHT INTO THURS MORNG FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH FOR TONIGHT INTO THURS MORNG FOR ZONES PAZ020>021...PAZ023...PAZ029>032. WV...FLOOD WATCH FOR TONIGHT INTO THURS MORNG FOR ZONES WVZ001>004...WVZ012...WVZ021>023-041.
029>032-WVZ001>004-012-021>023-041-052045- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1044 AM EDT WED JUN 5 2002 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON... A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND WESTERN MARYLAND THIS AFTERNOON. THE PRIMARY SEVERE WEATHER THREAT CONTINUES TO BE DAMAGING WINDS GUSTS. THE STORMS WILL BE ACCOMPANIED BY LOCALLY HEAVY DOWNPOURS THIS AFTERNOON AND TONIGHT THAT COULD PRODUCE FLOODING IN LOW LYING AREAS. SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-060100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 309 PM EDT WED JUN 5 2002 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARSHALL OHIO WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
359 PM EDT WED JUN 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM ZANESVILLE OH WIND DAMAGE
06/05/02 MUSKINGUM TREES DOWNThe Pittsburgh radar (KPBZ), 53 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
9 thunderstorm wind, 4 hail, 1 flash flood, 1 lightning. Local standard time, as filed.
Thunderstorm winds downed a few trees and power lines.
Thunderstorm winds downed several large trees.
Thunderstorm winds downed numerous trees and power lines across the county.
Thunderstorm winds downed several trees and power lines.
Thunderstorm winds downed several large trees and power lines.
Thunderstorm winds downed a few trees.
Thunderstorm winds downed several trees.
Thunderstorm winds downed a few large trees.
Thunderstorm winds downed several trees and power lines.
After several days of heavy thunderstorm rains had already soaked the ground, a thunderstorm which deposited between two and four inches of rainfall in two hours produced flooding across southern sections of Jefferson County. Hardest hit were the Anita and Worthville areas, where several homes were flooded. Just northwest of Worthville, Tarkin Run overflowed its banks and flooded State Route 3003, where a large truck was stranded in water up to the tops of its wheels. Several other roadways in southern Jefferson County were closed due to flooding. Home and basement flooding were also reported in Reynoldsville and Punxsutawney.
Lightning struck and injured a family of 5 people (2 adults, 3 children) camping in a tent. All were taken to the hospital, where they were treated for their injuries.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301013, 5301011, 5301012, 5301014, 5301015, 5301108, 5301016, 5301017, 5301109, 5301110, 5301111, 5301113, 5301112, 5301115, 5301114.